WorksMathematics
Maximal sublattices of finite semidistributive lattices: the complement need not be an interval
Abstract
Adams, Freese, Nation and Schmid proved that the complement of a maximal sublattice of a finite bounded lattice is an interval, and asked whether the same holds for finite semidistributive lattices; Adaricheva, Mata, Silberger and Zamojska-Dzienio conjectured that it does. It does not. In a 26-element semidistributive sublattice of the square of a 14-element semidistributive lattice, the diagonal is a maximal sublattice whose complement has two minimal elements.
Introduction
Let be a finite lattice and a maximal proper sublattice of .1 When is distributive the complement is an interval: this is due to Chen, Koh and Tan [5] and to Rival [10]. Adams, Freese, Nation and Schmid [1 Theorem 7] extended this to finite bounded lattices, in the following precise form. Write and for the canonical joinands of and the canonical meetands of . If and , then is a sublattice, and when is bounded every maximal sublattice arises in this way. The first half of their proof uses only semidistributivity, and they asked whether the characterization extends to finite semidistributive lattices; in their words, “We do not know” [1 after Theorem 7].
Adaricheva, Mata, Silberger and Zamojska-Dzienio [2] took up the question and stated the expected answer as a conjecture, their Hypothesis 1: the complement of a maximal sublattice of a finite semidistributive lattice is an interval. They proved it under additional hypotheses, for instance when some element of the complement is comparable with every other element of the complement [2 Theorem 5.5], and they described the complements completely for convex geometries of convex dimension two, a class of join semidistributive lattices. In earlier work [4] the author showed that their companion hypotheses for join semidistributive lattices and for arbitrary finite lattices fail, and checked by computer that the main conjecture holds for all lattices with at most fourteen elements. The main conjecture itself was left open there.
This note settles the question in the negative.
Theorem. There is a finite semidistributive lattice with 26 elements and a maximal sublattice whose complement has two minimal elements and two maximal elements. In particular the complement is not an interval, and it is not even order convex.
The lattice is built from a single 14-element semidistributive lattice , drawn in Figure 1. It is the sublattice of generated by the diagonal and one more pair; the diagonal, a copy of , is the maximal sublattice (Theorem 4.3). By the theorem of Adams, Freese, Nation and Schmid such an example cannot be bounded, and indeed is not lower bounded (Remark 3.2). Every claim below reduces to a finite check that can be carried out by hand from Figure 1 and Table 1 and Table 2; the whole statement is also verified in Lean 4 (see the end of the paper).
| 1 | 0 | 7 | 4 | 9 | 3 | ||
| 2 | 0 | 10 | 5 | 10 | 6 | ||
| 3 | 1 | 4 | 7 | 12 | 1 | ||
| 5 | 3 | 11 | 9 | 12 | 7 | ||
| 6 | 3 | 5 | 10 | 13 | 2 | ||
| 7 | 2 | 9 | 11 | 13 | 5 | ||
| 8 | 6 | 12 | 12 | 11 | 8 |
Table 1. The sets of Lemma 2.1 for , with their greatest and least elements.

Figure 1. The semidistributive lattice .
| 0 | 1 | 2 | 3 | 4 | 5 | 6 | 7 | 8 | 9 | 10 | 11 | 12 | 13 | |
| 0 | 6 | 7 | 8 | 12 | 10 | 8 | 7 | 8 | 11 | 10 | 11 | 11 | 13 | |
| 0 | 1 | 2 | 1 | 4 | 5 | 1 | 2 | 3 | 4 | 5 | 9 | 4 | 13 | |
| 0 | 1, 3, 6 | 2, 7 | 3, 6, 8 | 4, 9, 12 | 5, 10 | 6, 8 | 7 | 8 | 9, 12 | 10 | 11 | 12, 11 | 13 |
Table 2. The maps and , and the intervals of .
Preliminaries
All lattices are finite. For a join-irreducible element of a lattice we write for its unique lower cover, and for a meet-irreducible element we write for its unique upper cover; and denote the sets of these elements, and , the principal filter and ideal of . A lattice is join semidistributive if implies , meet semidistributive if implies , and semidistributive if it is both. Each law is a universally quantified implication between equations, so it passes to sublattices and to direct products.
The following criterion is well known (see [7 Chapter II]); we include the short proof of the direction we use.
Lemma 2.1. Let be a finite lattice. If for every the set has a greatest element , then is meet semidistributive. Dually, if for every the set has a least element , then is join semidistributive.
Proof. Suppose but is strictly above . Among the join-irreducible elements below and not below choose a minimal one, . Every join-irreducible element strictly below lies below by minimality, so . Now , and because otherwise . Hence , and in the same way . Then , which is not above , although . This contradiction proves the first statement; the second is its dual.
The second lemma describes the sublattices of we use. For a map put
Lemma 2.2 Let satisfy for all , and suppose that for every the set is a principal filter . Then is a sublattice of that contains the diagonal .
Proof. The diagonal lies in because . The hypothesis makes order preserving: if , then lies in the filter , hence so does . It also makes preserve meets: with , both and lie in , so and ; the reverse inequality is monotonicity. Now let . Then , and . So is closed under both operations.
The lattice
Let be the lattice of Figure 1, with elements ; is the least and the greatest element, and its covering pairs are
It is a lattice: every pair of elements has a least upper bound and a greatest lower bound, as one reads off the figure. Its join-irreducible elements are and its meet-irreducible elements are .
Proposition 3.1 is semidistributive.
Proof. Table 1 lists, for each join-irreducible , the set of elements above and not above , and for each meet-irreducible the set . Each of the fourteen sets has a greatest, respectively least, element, shown in the table; for instance has greatest element 11, since and . Lemma 2.1 gives both semidistributive laws. □
Remark 3.2 is not lower bounded, so it is not bounded. Recall that for join-irreducible one writes if and for some , and that a finite lattice is lower bounded exactly when this relation has no cycle (see [7 Chapter II] and [6]). In ,
so . By the theorem of Adams, Freese, Nation and Schmid this, or the dual phenomenon, is unavoidable in any counterexample.
The lattice and its diagonal
Define and by Table 2.
Lemma 4.1 The set is a sublattice of with 26 elements. It consists of the diagonal and the twelve pairs
In particular is semidistributive.
Proof. Clearly for every . For each the set is the filter . For example, the values of above 6 are taken exactly on , and ; the other thirteen cases are checked in the same way from Figure 1. Lemma 2.2 shows that is a sublattice. Its elements are the pairs with in the interval listed in the last row of Table 2, which gives 26 pairs, fourteen of them on the diagonal. Finally is semidistributive by Proposition 3.1, and so is its sublattice .
Write for the twelve pairs off the diagonal and for the diagonal elements; Figure 2 shows . The following computation, performed coordinatewise in , is the heart of the example:

Figure 2. The lattice . The diagonal is shown in blue and labelled by for ; the complement is shown in orange. Dashed lines are covering pairs between and .
Starting from any pair of and joining or meeting with diagonal elements, one runs through all of and returns.2
Proposition 4.2 is a maximal proper sublattice of .
Proof. is a sublattice, and it is proper because . Let be a sublattice of with , and pick . Each step of (1) joins or meets an element of with an element of , and the twelve steps form a single cycle through all of . Following the cycle from shows , so .
Theorem 4.3 is a semidistributive lattice with 26 elements, is a maximal proper sublattice of , and the complement has the two minimal elements and and the two maximal elements and . Consequently is not an interval and is not order convex. In particular the question of Adams, Freese, Nation and Schmid has a negative answer, and the conjecture of Adaricheva, Mata, Silberger and Zamojska-Dzienio is false.
Proof. The first two assertions are Lemma 4.1 and Proposition 4.2. The elements of below are the pairs with and , namely , and , and those below are , and . So both are minimal in , and they are incomparable. Dually, the elements of above are , and , and those above are , and , so both are maximal in .
If were an interval , then , so the diagonal element would lie in . Hence is not an interval. It is not order convex either, since with and .
By [1 Theorem 7] the complement of a maximal sublattice of a bounded lattice is an interval with and ; the asked extension to semidistributive lattices would force to be such an interval, and the conjecture of [2] would force to be an interval. Neither holds.
Remarks
Remark 5.1. is the sublattice of generated by and the single pair : the cycle (1) produces every pair of from and the diagonal. Exchanging the two coordinates gives an isomorphic example generated by and . The example was found by a computer search over sublattices of generated by the graph of the quotient map and a few further pairs, for small semidistributive lattices that are not bounded and congruences of (here is trivial and the graph is the diagonal); among the 46 sublattices of generated by the diagonal and one further pair, these two are the smallest, and both give counterexamples. No step of the proof above depends on that search.
Remark 5.2 The diagonal is not a maximal sublattice of itself, since it lies strictly inside . Passing to , which keeps only the pairs with in the interval , removes every sublattice strictly between the diagonal and the whole lattice. The lattice is self-dual (the map reverses the order), and by [4 Theorem E and its proof] it is, up to isomorphism, the only semidistributive lattice with at most fourteen elements that is not bounded.
By [4 Theorem E], every semidistributive lattice with at most fourteen elements satisfies the conjecture, so the smallest counterexample has between 15 and 26 elements.
Question 5.3 What is the least size of a finite semidistributive lattice with a maximal sublattice whose complement is not an interval?
Formal verification
Formal verification. The statement of Theorem 4.3 is formalized in Lean 4 [9] with Mathlib [8]: the lattices and are given by their operation tables, the embedding of into is checked to be an injective lattice homomorphism, both semidistributive laws are checked by the kernel, and maximality of is proved by the twelve steps of (1). The main theorem depends only on the standard axioms of Lean. The development and the search programs are archived in [3].
Use of generative AI
Use of generative AI. The author used Claude (Anthropic) to search for the example, to check it by computer and in Lean, and to draft the text; the author verified every step and is responsible for the content.
Declarations
Funding: No funding was received for this work.
Competing interests: The author has no competing interests to declare.
Data and code availability: The Lean 4 development, the C and Python checks and the search programs are available at https://github.com/creelie/Conjecture-001 and Zenodo, doi:10.5281/zenodo.23353448.
Author contribution: The author is the sole author of this work.
Author contact: [email protected], [email protected]; ORCID 0000-0003-0466-750X.
References
- [1]M. E. Adams, R. Freese, J. B. Nation and J. Schmid, Maximal sublattices and Frattini sublattices of bounded lattices, J. Austral. Math. Soc. Ser. A 63 (1997), 110–127. doi:10.1017/S1446788700000355DOI
- [2]K. Adaricheva, A. Mata, S. Silberger and A. Zamojska-Dzienio, Conjecture on maximal sublattices of finite semidistributive lattices and beyond, Discrete Math. Theor. Comput. Sci. 28:2 (2026). doi:10.46298/dmtcs.16374DOI
- [3]D. Bhattacharjee, Maximal sublattices of finite semidistributive lattices: paper, Lean 4 development and search programs, Zenodo, 2026. doi:10.5281/zenodo.23353448; https://github.com/creelie/Conjecture-001
- [4]D. Bhattacharjee, Maximal sublattices of convex geometries: four counterexamples, Zenodo, 2026. doi:10.5281/zenodo.23343145
- [5]C. C. Chen, K. M. Koh and S. K. Tan, Frattini sublattices of distributive lattices, Algebra Universalis 3 (1973), 294–303. doi:10.1007/BF02945131DOI
- [6]A. Day, Characterizations of finite lattices that are bounded-homomorphic images or sublattices of free lattices, Canad. J. Math. 31 (1979), 69–78. doi:10.4153/CJM-1979-008-xDOI
- [7]R. Freese, J. Ježek and J. B. Nation, Free Lattices, Mathematical Surveys and Monographs 42, American Mathematical Society, Providence, RI, 1995. doi:10.1090/surv/042DOI
- [8]The mathlib Community, The Lean mathematical library, in: Proceedings of the 9th ACM SIGPLAN International Conference on Certified Programs and Proofs (CPP 2020), ACM, New York, 2020, 367–381. doi:10.1145/3372885.3373824DOI
- [9]L. de Moura and S. Ullrich, The Lean 4 theorem prover and programming language, in: Automated Deduction – CADE 28, Lecture Notes in Comput. Sci. 12699, Springer, Cham, 2021, 625–635. doi:10.1007/978-3-030-79876-5_37DOI
- [10]I. Rival, Maximal sublattices of finite distributive lattices, Proc. Amer. Math. Soc. 37 (1973), 417–420. doi:10.1090/S0002-9939-1973-0311527-9DOI